Tornado, Lamb
- When
- May 12, 3:30 PM CST
- Where
- Lamb County, 1 mi W of Olton
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 40 yd
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.683, -101.417
F0 tornado 1 mile west of Olton.
The weather pattern on this day was highly conducive for severe thunderstorm and tornado development. Numerous waves of severe thunderstorms developed throughout the afternoon on Thursday and continued well into the after midnight hours on Friday.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An outbreak of severe thunderstorms occurred across portions of the Texas panhandle and the South Plains of West Texas on Thursday May 12, 2005.The weather pattern on this day was highly conducive for severe thunderstorm and tornado development. A southward moving cold front early in the day became nearly stationary by afternoon as a strong flow of moisture overspread the area from the southeast.Numerous waves of severe thunderstorms developed throughout the afternoon on Thursday and continued well into the after midnight hours on Friday. During this long duration event, between the hours of 4:30 PM and 10:00 PM, several tornadoes occurred across the area.The National Weather Service in Lubbock, TX, dispatched a damage survey team to assess reports of tornadoes and associated damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 12, 2:30 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 330 PM CDT THU MAY 12 2005 .SHORT TERM... SCATTERED SEVERE CONVECTION EXPECTED TO PERSIST THIS AFTERNOON AND EVENING AS HEATING ALONG BOUNDARY OVER THE WESTERN SOUTH PLAINS AND SOUTHERN PANHANDLE AND ABUNDANT MOISTURE AND CAPE RESULT VERY STRONG UPDRAFTS WITH POTENTIAL FOR ISOLATED TORNADOES IF STORMS CROSS BOUNDARY AND TAKE ADVANTAGE OF HIGHER LOW LEVEL SHEAR/HELICITY ENVIRONMENT. OTHERWISE...THREAT OF LARGE HAIL AND WIND GUSTS WILL PERSIST WITH VIGOROUS ROTATING UPDRAFTS. LOW LEVEL JET IS FORECAST TO INTENSIFY OVER THE ROLLING PLAINS INTO SE PANHANDLE TOWARD MIDNIGHT WITH STRONG SURFACE TO 850 MB MOISTURE ADVECTION. MODELS DEVELOP MESOSCALE SYSTEM IN THE CHILDRESS AREA TOWARD THE RED RIVER. AN EASTWARD PROPAGATION SEEMS LIKELY WITH HEAVY RAIN THREAT. FRIDAY AND FRIDAY NIGHT...WHERE BOUNDARY AND REINFORCING COLD FRONT WILL END UP WILL BE OF IMPORTANCE AND DICTATE MESOSCALE FORCING FOR ADDITIONAL CONVECTIVE DEVELOPMENT. AS UPPER TROUGH MOVES EAST ACROSS CENTRAL AND NORTHERN PLAINS...DRYLINE WILL LIKELY MOVE FARTHER EAST ACROSS CENTRAL AND EASTERN SOUTH PLAINS WITH BETTER CHANCE POPS AND SEVERE THREAT ACROSS THE EASTERN HALF OF THE FORECAST AREA. ACTIVITY APPEARS IT WILL SHIFT SOUTH WITH BOUNDARY WITH SHOWERS/THUNDER MOVING INTO EAST AND SOUTH ZONES LATE...THUS KEPT POPS HIGHER ACROSS THE SOUTHERN TIER. .LONG TERM...RIDGE IS PROGGED TO BUILD TO OUR WEST WITH SHOWER ACTIVITY MAINLY SOUTH AS COOL EASTERLY UPSLOPE FLOW CONTINUES ON SATURDAY. DRIER PATTERN MAY BE SHORT LIVED AS SHORTWAVE IS FORECAST TO CROSS RIDGE AND GENERATE SHOWERS WEST MOVING SOUTHEAST INTO INCREASINGLY MOIST LOW LEVEL FLOW. GFS IS MORE AGGRESSIVE WITH PRECIPITATION...BUT A LITTLE EARLY TO SPECULATE ON PATTERN BEYOND 72 HOURS. THIS SHORTWAVE WILL MOVE EAST BY MONDAY...WITH IMPRESSIVE UPPER RIDGE EXPANDING NORTH FROM NORTHERN MEXICO INTO TEXAS BY TUESDAY AND WEDNESDAY OF NEXT WEEK WITH HOT AND DRY WEATHER LOOKING MORE LIKELY WITH SOME CONSISTENCY AMONG MEDIUM RANGE MODELS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 54 80 49 72 / 40 20 20 20 TULIA 56 83 50 74 / 40 40 30 20 PLAINVIEW 61 84 51 75 / 40 30 30 20 LEVELLAND 61 86 51 75 / 40 30 30 20 LUBBOCK 62 85 52 75 / 40 30 40 20 BROWNFIELD 62 88 52 76 / 40 30 40 30 CHILDRESS 65 82 54 76 / 60 40 40 20 SPUR 66 86 54 76 / 40 40 40 20 ASPERMONT 67 85 59 76 / 30 40 40 30 && .LUB WATCHES/WARNINGS/ADVISORIES... TX...NONE. && 06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT THU MAY 12 2005 TXZ021>044-131630- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1130 AM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME SOUTHERN PANHANDLE...NORTHERN SOUTH PLAINS...AND ROLLING PLAINS TODAY AND TONIGHT. THIS AREA IS GENERALLY NORTH OF A LINE FROM MORTON...TO FLOYDADA...TO PADUCAH. THE REMAINDER OF THE SOUTH PLAINS AND ROLLING PLAINS ARE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. A COLD FRONT IS LOCATED ACROSS THE TEXAS PANHANDLE AND NORTHERN SOUTH PLAINS TODAY. THE FRONT IS FORECAST TO BE STATIONARY OR MOVE SLOWLY SOUTH THROUGH THE DAY. THIS FRONT WILL PROVIDE THE LIFT NECESSARY FOR THUNDERSTORM FORMATION. SOUTH OF THE FRONT... THUNDERSTORM DEVELOPMENT WILL BE MORE DEPENDANT ON SURFACE HEATING. CLOUD COVER IS EXPECTED TO SLOWLY ERODE DURING THE DAY LEADING TO SUFFICIENT SURFACE-BASED INSTABILITY FOR SCATTERED THUNDERSTORM DEVELOPMENT IN THIS AREA. MODERATE SHEAR AND INSTABILITY WILL ALLOW FOR LARGE HAIL AND DAMAGING WIND GUSTS AS THE PRIMARY THREAT. HOWEVER...ENHANCED SHEAR ALONG THE COLD FRONT WILL LEAD TO A THREAT OF AN ISOLATED TORNADO IN THE MODERATE RISK AREA. TONIGHT...A CONVECTIVE COMPLEX MAY FORM OVER THE NORTHERN AND CENTRAL ROLLING PLAINS. THE MAIN THREATS FROM THIS COMPLEX WILL BE HEAVY RAIN AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN... SEVERE CONVECTION MAY OCCUR AGAIN ON FRIDAY. THE EXTENT OF THE THREAT AREA WILL BE HIGHLY DEPENDANT ON THE EVOLUTION OF THE CONVECTION AND COLD FRONT ACROSS THE REGION TODAY AND TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 258 PM CDT THU MAY 12 2005 TXZ021>037-039>041-130300- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- HALE-HALL-HOCKLEY-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-SWISHER-TERRY- YOAKUM- 258 PM CDT THU MAY 12 2005 THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 260 FOR THE FOLLOWING COUNTIES... PARMER...CASTRO...SWISHER...BRISCOE...HALL...BAILEY...LAMB...HALE... FLOYD...MOTLEY...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...YOAKUM... TERRY...LYNN...CHILDRESS...COTTLE AND DICKENS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
313 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TORNADO 1 S PLAINVIEW 34.18N 101.72W
05/12/2005 HALE TX TRAINED SPOTTER
TORNADO REPORTED SOUTH OF PLAINVIEW AIRPORT.
0220 PM TORNADO 3 SE PLAINVIEW 34.16N 101.69W
05/12/2005 HALE TX STORM CHASER
TORNADO LOCATED 3 MILES SOUTHEAST OF THE PLAINVIEW
AIRPORT.
&&
GSSPECIAL WEATHER STATEMENT...CORRECTED FOR EXPIRATION TIME NATIONAL WEATHER SERVICE LUBBOCK TX 325 PM CDT THU MAY 12 2005 TXZ021>037-039>041-130300- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- HALE-HALL-HOCKLEY-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-SWISHER-TERRY- YOAKUM- 325 PM CDT THU MAY 12 2005 THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 260 EFFECTIVE UNTIL 9 PM CDT FOR THE FOLLOWING COUNTIES... PARMER...CASTRO...SWISHER...BRISCOE...HALL...BAILEY...LAMB...HALE... FLOYD...MOTLEY...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...YOAKUM... TERRY...LYNN...CHILDRESS...COTTLE AND DICKENS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 9 N LOCKNEY 34.25N 101.44W
05/12/2005 4.25 INCH FLOYD TX STORM CHASER
SOFTBALL SIZE HAIL REPORTED IN LONESTAR
&&
GSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
413 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL OLTON 34.18N 102.14W
05/12/2005 1.00 INCH LAMB TX FIRE DEPT/RESCUE
&&
GSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
424 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL OLTON 34.18N 102.14W
05/12/2005 1.75 INCH LAMB TX FIRE DEPT/RESCUE
&&
GSThe Lubbock radar (KLBB), 37 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
8 tornado. Local standard time, as filed.
F0 tornado 1 mile west of Olton.
F0 tornado 1 mile north of Plainview.
F0 tornado 10 miles northeast of Plainview.
F2 Tornado South Plains.Several power poles were snapped in half or blown over. The telephone poles surveyed were blown over in a variety of patterns, south to north direction, southwest to northeast direction, and a west to east direction. In addition, several center pivots were either blown over or twisted and two vehicles were flipped over in a field from a south to north direction. The Tornado produced the most damage shortly before and after crossing State Highway 207.This tornado was the parent or main tornado involved in what is known as a multi-vortex tornado. At times, this tornado was greater than one-half mile in width. Large tornadoes sometimes undergo a process where the flow inside the tornado becomes disrupted, but does not dissipate. The result is a turbulent circulation, or vortex, where smaller and typically weaker tornadoes develop and rotate around the parent or much broader circulation. The following South Plains tornado was one of these smaller and weaker tornadoes associated with this multi-vortex tornado.
F0 tornado in South Plains.A multi-vortex tornado associated with the previous circulation. This tornado was much weaker in comparison to the primary and stronger tornadic circulation mentioned earlier. This tornado was reported approximately one-half mile south of FM 689 and 7 miles east of State Highway 207.
F3 tornado in Ralls.A strong tornado developed approximately 9 miles to the southwest of Ralls around 8:40 PM and tracked to the northeast for six miles. Along the path of this tornado, several power poles were blown over or snapped and a few center pivots were overturned or twisted. A residence was completely destroyed with debris entirely removed from the foundation. The majority of the debris from this structure was blown to the northeast approximately 10 to 30 feet from the foundation...with other related debris dispersed over a mile away. Two pickup trucks were lifted and deposited upside down 5 to 30 feet from former locations. Trees were mud-splattered and stripped of bark with large branches completely torn off trunks. Center pivot irrigation systems were either blown over or twisted in surrounding fields...however some were left unscathed to the northeast of this tornado. Additional debris associated with this tornado was also deposited in a field across from US Highway 62/82 before dissipating.
F2 tornado in Ralls.In assessing the damage from the F3 tornado, the debris field diminished in areal coverage as the tornado tracked farther to the northeast along the end of its path. Damage assessment and public accounts of the storm suggested the tornado weakened and lifted. Meanwhile, a second tornado developed. This occurrence coincided with a break in the debris field observed during the Survey. This cycle of one tornado weakening and lifting while another tornado forms to the right of the former path is typical in well-organized tornadic thunderstorms. This second tornado developed approximately 1.5 miles west of Ralls and tracked to the north and northwest before dissipating three miles north of Ralls. The tornado damaged a residence and a nearby barn. Two thousand pound bales of hay were tossed from one side of US Highway 62/82 to the other as the tornado scattered debris to the south and southwest across an adjacent field. In addition, a vehicle was overturned on the property within debris from the residence and power poles were either blown down or snapped and center pivots overturned.
F0 tornado 7 miles northeast of Idalou.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452458, 5452459, 5452460, 5452539, 5452540, 5452541, 5452612, 5452613.